Alert archive / Colorado / Flash Flood Warnings in 2010
Flash Flood Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 1, 2010, 3:13 PM MDT for Jefferson County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2010, 3:13 PM MDT (21:13 UTC)
- Expired
- Aug 1, 2010, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
141
WGUS55 KBOU 012113
FFWBOU
COC059-012315-
/O.NEW.KBOU.FF.W.0017.100801T2113Z-100801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN AUG 1 2010
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
* UNTIL 515 PM MDT
* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME SOUTHWESTERN
JEFFERSON COUNTY...OR 37 MILES NORTHWEST OF COLORADO SPRINGS. THIS
STORM WAS MOVING NORTH AT 5 MPH.
* THE STORM PRODUCING VERY HEAVY RAIN WILL CONINUE MOVING NORTH
ACROSS THE JEFFERSON COUNTY PORTION OF THE HAYMAN BURN
AREA...INCLUDING THE GOOSE CREEK DRAINAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. ROCK SLIDES OR MUD FLOWS CAN
ALSO BE EXPECTED ACROSS RURAL ROADS.
&&
LAT...LON 3916 10538 3926 10537 3925 10529 3919 10529
3918 10529 3916 10532
$$2 follow-up statements
494
WGUS75 KBOU 012149
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT SUN AUG 1 2010
COC059-012315-
/O.CON.KBOU.FF.W.0017.000000T0000Z-100801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON CO-
349 PM MDT SUN AUG 1 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHWESTERN JEFFERSON COUNTY...
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
WEAKENING THUNDERSTORM OVER SOUTHWESTERN JEFFERSON COUNTY...OR ABOUT
38 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING NORTH
AT 5 MPH.
RAINFALL AMOUNTS OF 1.5 TO 2 INCHES HAVE FALLEN FROM THIS STORM.
ADDITONAL RAINFALL WILL BE LIGHT...BUT EXPECT RUNOFF ON AREA CREEKS
TO REMAIN FAST AND HIGH...AND FLOODING OF LOWLAND AREAS AND POSSIBLE
DEBRIS ON AREA ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.
&&
LAT...LON 3916 10538 3926 10537 3925 10529 3919 10529
3918 10529 3916 10532
$$108
WGUS75 KBOU 012309
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT SUN AUG 1 2010
COC059-012318-
/O.EXP.KBOU.FF.W.0017.000000T0000Z-100801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON CO-
509 PM MDT SUN AUG 1 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTHWESTERN
JEFFERSON COUNTY...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
RESIDENTS SHOULD CONTINUE TO DRIVE WITH CARE AS THERE MAY STILL BE
FLOODING OF LOW LYING AREAS...AND MUD OR DEBRIS ON AREA ROADS.
LAT...LON 3916 10538 3926 10537 3925 10529 3919 10529
3918 10529 3916 10532
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:40 PM MDT, 33 minutes earlier.
Area forecast discussion, Aug 1, 2:40 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MDT SUN AUG 1 2010 .SHORT TERM...SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP EARLY THIS AFTERNOON OVER THE FRONT RANGE...MAINLY NORTHERN FOOTHILLS AND HIGHER TERRAIN ON THE CYS RIDGE. THESE STORMS ARE ALREADY SENDING OUT OUTFLOWS ONTO THE ADJACENT PLAINS. APPEARS THE CONVECTION IS FIRING ALONG THE MOISTURE DISCONTINUITY NOTED ON THE WATER VAPOR IMAGERY FROM THE DRYING TO THE EAST AND THE WETTER AIRMASS OVER THE FRONT RANGE AND WESTERN CO. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG OUTFLOWS OVER THE PLAINS AND FROM A MID LVL DISTURBANCE ACROSS THE SAN JUANS. ALSO A LINE OF CU DEVELOPING OVER THE PLAINS OF LINCOLN AND WASHINGTON COUNTIES WHICH MAY ALSO BE A SOURCE OF STORM INITIATION LATER TODAY. SURFACE BASED CAPES ANYWHERE FROM 800-1500J/KG BUT CONTINUED WEAK FLOW ALOFT. AGAIN MAIN THREAT WILL BE HEAVY RAIN WITH THE FLASH FLOOD THREAT. CURRENT FLASH FLOOD WATCH WILL CONTINUE OVER THE FRONT RANGE AND PARK COUNTY WITH A VERY WEAK SW FLOW ALOFT AND CORRESPONDING STORM MOTIONS UNDER 5KT. IPW VALUES CONTINUE TO CLIMB WITH VALUES NOW OVER 1.25" OVER MUCH OF THE AREA. WILL KEEP SOME VARIATION OF SCATTERED POPS THIS EVENING. WILL LEAVE SOME ISOLD POPS IN THE MOUNTAINS WITH LINGERING LATE NIGHT CONVECTION LIKELY. FOR MONDAY...THERE IS SOME INITIAL DRYING OVER NORTHERN SECTIONS OF THE CWA BEHIND TONIGHT'S WAVE BUT THEN ANOTHER RIPPLE IN THE FLOW MOVES ACROSS CENTRAL CO LATE MON AFTN AND MON NIGHT. WILL KEEP HIGHER POPS OVER THE MOUNTAINS WITH LESS POPS TO THE EAST. .LONG TERM...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH THE PERSISTENT MONSOONAL MOISTURE MONDAY EVENING TO BRING SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. SOME OF THESE STORMS COULD HAVE HEAVY RAIN ASSOCIATED WITH THEM...ESPECIALLY SOUTH OF INTERSTATE 70 NEAR THE THETA E RIDGE AXIS. THIS UPPER DISTURBANCE WILL BE OVER THE FORECAST AREA THROUGH TUESDAY WITH CAPES INCREASING TO 1500-2000 J/KG AND PW VALUES 1.2-1.5 INCHES OVER THE PLAINS AND NEAR 0.7 OVER THE MOUNTAINS. STORM MOTION WILL AGAIN BE SLOW UNDER THE UPPER RIDGE THEREFORE INCREASED THE POPS TO SCATTERED TO NUMEROUS OVER THE AREA. WITH INCREASED CLOUD COVER TUESDAY...MAX TEMPERATURES WILL COOL FURTHER FROM MONDAY. HIGHS WILL BE LIMITED TO THE UPPER 70S TO MID 80S ON THE PLAINS...SLIGHTLY BELOW NORMAL...AND TO THE UPPER 60S TO NEAR 80 OVER THE MOUNTAINS. PATTERN OF AFTERNOON THROUGH EVENING THUNDERSTORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED TO PERSIST THROUGH THE WEEK AS THE UPPER RIDGE REMAINS TO THE SOUTHEAST OF THE STATE AND NUMEROUS WEAK DISTURBANCES AND MONSOONAL MOISTURE CONTINUES TO STREAM AROUND THE RIDGE. TROUGHING OVER THE NORTHWESTERN STATES WILL BEGIN TO HAVE A FEW STRONGER IMPULSES LATER THIS WEEK TO HELP DEEPEN IT AND PUSH A BIT CLOSER TO DECREASE THE ADVECTING MOISTURE INTO THE STATE BEGINNING WEDNESDAY. THERE WILL STILL BE SUFFICIENT ENOUGH MOISTURE HOWEVER FOR THE PATTERN OF AFTERNOON THROUGH EVENING SHOWERS AND STORMS TO PERSIST THROUGH MUCH OF THE WEEK...ESPECIALLY IN THE HIGH COUNTRY. && .AVIATION...OUTFLOW FROM INITIAL CONVECTION OVER LARIMER/WELD COUNTIES WILL EVENTUALLY INTERACT OVER LOCAL AIRPORTS FROM 22-24Z WITH AT LEAST SOME GUSTY N-NW WINDS. HOW THIS ALL PLAYS OUT IN TERMS OF TS DEVELOPMENT STILL UNCLEAR. KIND OF REMINDS A BIT OF FRIDAY AFTN WHERE BOUNDARIES KEPT FIRING UP NEW STORMS AS THEY MOVED SOUTH. && .BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM NOON UNTIL 9 PM FOR THE MOUNTAINS AND FOOTHILLS AND PARK COUNTY. (ZONES 33-37) ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Aug 1, 10:41 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1041 AM MDT SUN AUG 01 2010 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1041 AM MDT SUN AUG 01 2010 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND FRONT RANGE FOOTHILLS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A BETTER CHANCE FOR STORMS OVER THE HIGH COUNTRY THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE STATE THIS EVENING. THE STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING. DUE TO MORNING CLOUDINESS IN THE MOUNTAINS...THE STRONGER THUNDERSTORMS WILL NOT DEVELOP UNTIL AT LEAST MID AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT RANGE AND ACROSS THE EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE THIS EVENING...MAINLY FROM DENVER NORTH TO THE WYOMING BORDER. HEAVY RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS WITH ISOLATED FLOODING OF LOW LYING AREAS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL DECREASE LATE THIS EVENING BUT A FEW MAY LINGER INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONSOONAL MOISTURE WILL CONTINUE TO FLOW OVERHEAD THROUGH THE PERIOD FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...A BIT MORE NUMEROUS ACROSS THE MOUNTAINS AND HIGHER TERRAIN. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN. A COOL FRONT IS EXPECTED TO MOVE INTO NORTHEASTERN COLORADO ON MONDAY WITH AN UPPER DISTURBANCE MOVING OVERHEAD MONDAY NIGHT. THIS WILL BRING AN ENHANCED THREAT OF SHOWERS AND THUNDERSTORMS WITH HEAVY PRECIPITATION MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER HEAVY RAINFALL AND FLOODING REPORTS WILL BE APPRECIATED. ENTREKIN/KRIEDERMAN
In the hours before
Special weather statement, Aug 1, 3:05 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT SUN AUG 1 2010 COZ038-043-012130- CENTRAL AND SOUTH WELD COUNTY CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 305 PM MDT SUN AUG 1 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF SEVERANCE...OR 10 MILES NORTHWEST OF GREELEY...MOVING NORTHWEST AT 5 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINDSOR... SEVERANCE AND WESTERN GREELEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4058 10494 4059 10478 4040 10475 4038 10493 TIME...MOT...LOC 2105Z 150DEG 3KT 4051 10488
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:36 AM MDT | Flash Flood Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 16 hr |
| Aug 1, 2:00 PM MDT | Areal Flood Advisory | BOU | Larimer | 90 min |
| Aug 1, 2:50 PM MDT | Areal Flood Advisory | BOU | Weld | 85 min |
| Aug 1, 2:59 PM MDT | Areal Flood Advisory | BOU | Jefferson | 91 min |
| Aug 1, 3:05 PM MDT | Special Weather Statement | BOU | Weld | 25 min |
| Aug 1, 3:25 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| Aug 1, 3:28 PM MDT | Areal Flood Advisory | BOU | Weld | 92 min |
| Aug 1, 4:51 PM MDT | Areal Flood Advisory | BOU | Morgan, Weld | 84 min |
| Aug 1, 4:53 PM MDT | Special Weather Statement | BOU | Morgan | 37 min |
Nearby
Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.